Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 57, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 18, 2017, 5:51 PM EDT for Steuben County, Yates County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2017, 5:51 PM EDT (21:51 UTC)
- Expired
- Jun 18, 2017, 6:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Steuben County, NY, Yates County, NY
The radar
The Binghamton radar (KBGM), 107 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:37 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:05 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 18, 4:05 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
405 PM EDT Sun Jun 18 2017
.SYNOPSIS...
A cold front will cross the region Monday and Monday night.
Showers and Thunderstorms will form tonight in advance of this
front especially in central and western New York. The front will
spark more showers and thunderstorms across the entire area
Monday into Monday evening. Thunderstorms could be severe with
damaging winds and heavy rainfall, including isolated flash
flooding tonight in the central New York. Severe weather is
possible again mainly for northeast Pennsylvania and the
Catskills on Monday. After the front passes the region, cooler
and unsettled weather will dominate the region through mid-week.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
Issued flash flood watch for the Finger Lakes region and
Onondaga county to match up with severe thunderstorm watch box
number 353 until 1Z this evening. Thunderstorms were rapidly
developing ahead a strong short wave that was moving into the
eastern Great Lakes region as per satellite imagery. Significant
forcing with this feature was the impetus to push a cold front
into western NY and northwest PA by 12z Monday. This feature
will eventually leave behind the front later tonight. Expecting
thunderstorms that are forming in western NY to Ohio to congeal
into a line of convection that moves into the Finger Lakes
between 7 and 9 pm. High winds will be the primary threat but
mixed layer CAPEs over 1500 J/KG suggest some large hail in the
isolated cells that area developing ahead of this eventual line
of convection. Given the high freezing level of 4km, increasing
low-level southwesterly jet to over 40 to 50 knots by this
evening as the upper support wanes some, a higher ribbon of
PWATs around 1.75 inches and the potential for some back-
building cells, decided to go with a flash flood watch. Still
concerned that the convection will be moving too fast for flash
flooding but can't rule it out. So we went with the flash flood watch
in collaboration with our neighboring WFOs and also WPC's
FFGMPD #338.
After this wave of convection passes by late this evening, think
activity will wind down some overnight. Then for Monday, another
vigourous short wave will move into the upper Ohio Valley and
eastern Great Lakes and push the cold front farther east into a
destabilizing moist air mass. The shear profiles are impressive
with mixed layer CAPEs projected between 1000 and 2000 J/KG
mainly in the southeastern 1/2 of our forecast area. Our area
likely will be the genesis region for another round of severe
convection so continue to mention in HWO. Wouldn't be surprised
if a significant severe weather event evolved by Monday
afternoon mainly as linear/bow echo event or possibly even a
derecho that gets really going in our far eastern counties and
then hits east of our forecast area. SPC enhanced risk looks on
track for this.
For Monday night, main short wave trough axis discussed above
tracks into NY and PA with additional showers and isolated
thunderstorms so kept POPs going in the chance to likely
category in the evening and then taper down POPs late.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A broad upper level trough will rotate through northern NY
during the short term period. Favorable jet dynamics combined
with low-level moisture will keep scattered showers over the
region on Tuesday, with just enough instability aloft to
consider thunderstorms for the western forecast area.
Temperatures will reach the middle-70s.
A frontal system will cause another chance for thunderstorms on
Wednesday. Northwest flow will bring progressively drier air
into the region late Wednesday.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The flow across the eastern half of the U.S. will become zonal
early Thursday, with a trough dipping across lower Ontario on
Friday.
The trough will cause scattered showers and thunderstorms. High
temperatures will generally be in the lower-80s through the
weekend.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR/unrestricted conditions will continue this afternoon.
A band of showers/possible thunderstorms will approach most of
our terminal sites this evening. At this juncture, we've opted
to just mention showers, as the prospects for thunder are
uncertain.
Later tonight, patchy lower stratus clouds could bring MVFR
restrictions, especially KAVP, KBGM, KITH, and KELM.
On Monday, another round of showers/possible thunderstorms is
anticipated during the late morning/early afternoon hours, with
associated restrictions.
Outlook...
Tuesday-Thursday...Although VFR is likely most of the time,
periodic restrictions from showers or thunderstorms can be
anticipated, especially in the afternoon/evening.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 9 PM EDT this evening for NYZ015>018-
022-023-025.
&&
SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...MLJHazardous weather outlook, Jun 18, 2:49 PM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 249 PM EDT Sun Jun 18 2017 NYZ009-024-036-037-044>046-055>057-062-PAZ038>040-043-044-047-048- 072-191900- Northern Oneida-Chemung-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 249 PM EDT Sun Jun 18 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. ...SEVERE THUNDERSTORMS POSSIBLE TONIGHT THROUGH MONDAY... There is a chance for severe thunderstorms from late this evening into the overnight. The main threats are for damaging winds and locally heavy rainfall. Flooding of urban and poor drainage areas, and isolated flash flooding, will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Severe thunderstorms will be more likely Monday as a strong front moves into the region. The primary severe weather threats will be damaging winds, large hail, and locally heavy rain including possible flash flooding. The threat will be highest east of I-81 in Northeast Pennsylvania and southeast of I-88 in Central New York. For Tuesday through Saturday, hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NYZ015>018-022-023-025-191900- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Tompkins- 249 PM EDT Sun Jun 18 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 353 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. For Monday, there is a small chance for additional severe thunderstorms mainly during the morning to early afternoon. The primary severe weather threats will be damaging winds and large hail. For Tuesday through Saturday, hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed Monday. DJN
In the hours before
Special weather statement, Jun 18, 5:35 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
535 PM EDT SUN JUN 18 2017
NYZ024-055-PAZ038-182230-
Chemung NY-Tioga NY-Bradford PA-
535 PM EDT SUN JUN 18 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CHEMUNG...
SOUTHWESTERN TIOGA AND NORTHWESTERN BRADFORD COUNTIES UNTIL 630 PM
EDT...
At 535 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sylvania, or near Troy, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chemung, Barton, Sayre, Waverly, Athens, Ridgebury, Litchfield, Troy,
South Waverly and Windham.
LAT...LON 4222 7641 4197 7622 4172 7686 4176 7690
4181 7690 4192 7692
TIME...MOT...LOC 2135Z 230DEG 29KT 4184 7687
DJPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:13 PM EDT | Flash Flood Watch | BGM | Cayuga, Onondaga, Schuyler, Seneca, Steuben, Tompkins and 1 more | 7 hr |
| Jun 18, 6:10 PM EDT | Special Weather Statement | BGM | Tioga | 50 min |
| Jun 18, 6:38 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga, Seneca | 52 min |
| Jun 18, 6:49 PM EDT | Special Weather Statement | BGM | Schuyler, Steuben | 41 min |
| Jun 18, 6:57 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Schuyler, Seneca, Tompkins, Yates | 48 min |
| Jun 18, 7:16 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben, Tompkins | 44 min |
| Jun 18, 7:35 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga, Tompkins | 40 min |
| Jun 18, 7:55 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Chemung, Cortland, Onondaga, Tioga, Tompkins | 50 min |
| Jun 18, 5:35 PM EDT | Special Weather Statement | BGM | Bradford | 55 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.